Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS Fort Worth, TX

August 6, 2008Comanche County, Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 6, 2008, 6:11 AM CDT for Comanche County, Hamilton County, Mills County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 6:11 AM CDT (11:11 UTC)
Expired
Aug 6, 2008, 9:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Comanche County, TX, Hamilton County, TX, Mills County, TX

The radar

The Dyess AFB radar (KDYX), 117 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 061113
FFWFWD
TXC093-193-333-061415-
/O.NEW.KFWD.FF.W.0059.080806T1111Z-080806T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
611 AM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COMANCHE COUNTY IN NORTH CENTRAL TEXAS
  WESTERN HAMILTON COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN MILLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 AM CDT

* AT 611 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN FROM NEAR HAMILTON...TO NORTH OF
  GOLDTHWAITE...TO NEAR COMANCHE. MOVEMENT WAS WEST AT 10 MPH. RADAR
  INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN IN WESTERN
  HAMILTON COUNTY. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE THROUGH
  915 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...GUSTINE...COMANCHE AND MULLIN.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH 
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...TURN 
AROUND...DONT DROWN.

LAT...LON 3169 9867 3194 9882 3196 9833 3195 9832
      3197 9826 3192 9820 3192 9819 3181 9801
      3157 9800 3148 9818 3150 9895

$$
2 follow-up statements
000 
WGUS74 KFWD 061158
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
658 AM CDT WED AUG 6 2008

TXC093-193-333-061415-
/O.CON.KFWD.FF.W.0059.000000T0000Z-080806T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMANCHE TX-HAMILTON TX-MILLS TX-
658 AM CDT WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
NORTHERN MILLS...WESTERN HAMILTON AND SOUTHERN COMANCHE COUNTIES...

AT 657 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN CONTINUING FROM SOUTH OF COMANCHE...TO 
HAMILTON...TO NORTH OF GOLDTHWAITE. MOVEMENT WAS WEST AT 5 MPH. 

THIS IS A POTENTIALLY SIGNIFICANT FLASH FLOOD SITUATION. RADAR 
INDICATES OVER 4 INCHES OF RAIN HAS ALREADY FALLEN IN WESTERN 
HAMILTON COUNTY. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE ACROSS THE 
WARNING AREA THROUGH 915 AM CDT.

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT 
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR 
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD 
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3169 9867 3194 9882 3196 9833 3195 9832
      3197 9826 3192 9820 3192 9819 3181 9801
      3157 9800 3148 9818 3150 9895

$$
000 
WGUS74 KFWD 061236
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 AM CDT WED AUG 6 2008

TXC093-193-333-061415-
/O.CON.KFWD.FF.W.0059.000000T0000Z-080806T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMANCHE TX-HAMILTON TX-MILLS TX-
736 AM CDT WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
NORTHERN MILLS...WESTERN HAMILTON AND SOUTHERN COMANCHE COUNTIES...

...POTENTIALLY SIGNIFICANT FLASH FLOOD SITUATION...

AT 735 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN CONTINUING FROM SOUTH OF COMANCHE...TO 
NEAR HAMILTON...TO NEAR PRIDDY. MOVEMENT WAS WEST AT 5 MPH.

THIS IS A POTENTIALLY SIGNIFICANT FLASH FLOOD SITUATION. RADAR 
INDICATES THAT OVER 6 INCHES OF RAIN HAS FALLEN IN WESTERN HAMILTON 
COUNTY...WITH 3 TO 4 INCHES ESTIMATED OVER NORTHERN MILLS AND 
SOUTHERN COMANCHE COUNTY. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE 
THROUGH 915 AM.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...CREEKS AND 
OTHER LOW LYING AREAS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD 
QUICKLY. REMEMBER FLOODING IS THE LEADING CAUSE OF WEATHER RELATED 
DEATHS. IF WATER COVERS THE ROAD AHEAD...REMEMBER...TURN 
AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3169 9867 3194 9882 3196 9833 3195 9832
      3197 9826 3192 9820 3192 9819 3181 9801
      3157 9800 3148 9818 3150 9895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:00 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 4:00 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT WED AUG 6 2008

.DISCUSSION...

TROPICAL DEPRESSION EDOUARD CONTINUES MOVING WEST THROUGH NORTH
TEXAS. ITS PATH WILL TAKE THE CENTER THROUGH WEST CENTRAL PORTIONS
OF NORTH TEXAS...EXITING THE CWA LATER THIS MORNING. ALTHOUGH
EDOUARD HAS BEGUN PRODUCING SOME MODERATE RAIN SOUTHWEST OF THE
CENTER...AND ITS SPIRAL PATTERN IS CLEARLY EVIDENT ON RADAR...THE
LACK OF SIGNIFICANT NOCTURNAL CORE RAINS SHOWS THE SYSTEM HAS LOST
ITS POTENCY. THE 4 AM ADVISORY FROM HPC NOTES MAXIMUM SUSTAINED
WINDS OF 10 MPH...WITH AN UNIMPRESSIVE MINIMUM CENTRAL PRESSURE OF
29.85 INCHES. REGARDLESS...ANY WELL ORGANIZED AREA OF LOW PRESSURE
INTERACTING WITH UNSTABLE MT AIR WILL MAINTAIN A POTENTIAL FOR
HEAVY RAIN. FWD 00Z SOUNDING SAMPLED THE PERIPHERY OF EDOUARD...PW
VALUES IN EXCESS OF 2 INCHES WILL REMAIN ALONG ITS PATH. THE AREA
OF CONVECTION WILL LIKELY EXPAND IN AREAL COVERAGE WITH THE AID OF
DAYTIME HEATING...BUT THE HIGHEST PRECIPITATION EFFICIENCIES AND
POTENTIAL FOR PROLONGED RAINFALL WILL BE NEAR THE PATH OF EDOUARD
IN SW COUNTIES... GENERALLY BKD-GDJ-ILE AND SOUTHWEST. VORTICITY
OF THE SYSTEM IMPARTED TO INDIVIDUAL CELLS MAY ALLOW FOR A STRONG
STORM...BUT SEVERE THREAT APPEARS LOW. REMAINDER OF CWA WILL SEE
WEAKENING SPEED SHEAR AND LARGELY UNIDIRECTIONAL WINDS ABOVE THE
SURFACE.

DFW AIRPORT HAS SEEN 100 DEGREES OR MORE 17 OF THE LAST 18 DAYS.
THE ONLY DAY THAT FAILED TO REACH TRIPLE DIGITS WAS JULY 24 WHEN
CLOUDINESS FROM DOLLY KEPT HIGHS IN THE 90S. SIMILAR SCENARIO
TODAY AS LOWERED HEIGHTS AND INCREASED CLOUDINESS MAY YIELD BELOW
NORMAL TEMPERATURES THROUGHOUT MUCH OF THE CWA.

ABUNDANT MOISTURE AND WEAKNESS ALOFT MAY LINGER THURSDAY WITH SOME
POTENTIAL FOR AFTERNOON SHOWERS AND THUNDERSTORMS. STILL APPEARS
THAT...AS THE REMNANTS OF EDOUARD SLIDE WEST ALONG THE UNDERBELLY
OF THE UPPER RIDGE...THE RIDGE WILL AMPLIFY SIGNIFICANTLY. THE NW
FLOW INDUCED ACROSS THE SOUTHERN PLAINS MAY ALLOW A NOCTURNAL MCS
TO CROSS THE RED RIVER LATE THURSDAY NIGHT. DEPENDING ON EXTENT
OF PRECIPITATION...AND HOW RAINFALL IMPACTS SURFACE TEMPS...COULD
SEE A COLD FRONT (OR EFFECTIVE FRONTAL BOUNDARY) SLIP INTO NORTH
TEXAS FRIDAY. DO NOT EXPECT SIGNIFICANT DROP IN TEMPS...BUT THIS
MAY HELP DELAY THE RETURN OF TRIPLE DIGIT HIGHS.

WEEKEND AND BEYOND...
ALTHOUGH RIDGING APPEARS SUFFICIENT TO BRING AN END TO RAIN
CHANCES BY THE WEEKEND...RIDGE LOOKS CONSIDERABLY LESS INTENSE
THAN RECENT WEEKS. EXTENDED MODELS HAVE SUBSTANTIAL RUN-TO-RUN AND
MODEL-TO-MODEL INCONSISTENCIES...BUT MODEL SOLUTIONS FAILING TO
RE-ESTABLISH A RIDGE IN EARLY-TO-MID AUGUST REQUIRES CONFLICT WITH
CLIMATOLOGY. ANY PROSPECTS TO TAKE THE EDGE OFF THE HEAT WILL BE
WELCOME NEWS.

25

&&

.CLIMATE...

DFW CURRENTLY AT 12 CONSECUTIVE DAYS WITH 100 DEGREES OR MORE. ONE
MORE DAY (TODAY) AND THIS STREAK WOULD TIE FOR 10TH LONGEST ON
RECORD...THOUGH THIS APPEARS UNLIKELY.

CURRENT STREAK IS LONGEST SINCE 19 STRAIGHT DAYS IN AUGUST 2006.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  94  77  96  78  97 /  30  10  20  20  20
WACO, TX              92  74  96  76  97 /  50  20  20  20  10
PARIS, TX             95  72  93  73  93 /  10  10  20  30  30
DENTON, TX            93  75  94  75  94 /  30  10  20  20  20
MCKINNEY, TX          94  74  95  73  94 /  30  10  20  20  30
DALLAS, TX            94  76  95  77  97 /  30  10  20  20  20
TERRELL, TX           94  73  95  74  95 /  30  10  20  20  20
CORSICANA, TX         93  74  96  74  95 /  40  10  20  20  20
TEMPLE, TX            90  74  95  73  97 /  50  20  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/25
Hazardous weather outlook, Aug 6, 5:45 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
545 AM CDT WED AUG 6 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-062200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
545 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE... TODAY.
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY SOUTHWEST OF A
BONHAM TO SULPHUR SPRINGS LINE. LOCALLY HEAVY RAIN IS POSSIBLE IN
WESTERN PORTIONS OF NORTH TEXAS THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY ACROSS ALL OF
NORTH TEXAS. MOREOVER...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
FRIDAY...MAINLY NORTHEAST OF A BRECKENRIDGE...CENTERVILLE LINE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...NORTHEAST OF
AN EASTLAND...CENTERVILLE LINE. FINALLY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS EARLY SATURDAY...MAINLY EAST OF A GRAHAM...CENTERVILLE
LINE.

THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY IN THE MORNING...
ACROSS WESTERN PORTIONS OF NORTH TEXAS.

26

In the hours before

Special weather statement, Aug 6, 3:12 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
312 AM CDT WED AUG 6 2008

TXZ115>117-129>133-141>145-156>161-174-175-061600-
STEPHENS-PALO PINTO-PARKER-EASTLAND-ERATH-HOOD-SOMERVELL-JOHNSON-
COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-LAMPASAS-CORYELL-BELL-
MCLENNAN-FALLS-LIMESTONE-MILAM-ROBERTSON-
312 AM CDT WED AUG 6 2008

...POTENTIAL FOR HEAVY RAIN TODAY ALONG THE PATH OF TROPICAL
DEPRESSION EDOUARD...

AT 3 AM CDT...THE CENTER OF TROPICAL DEPRESSION EDOUARD WAS
LOCATED NEAR CLIFTON...OR ABOUT 30 MILES NORTHWEST OF WACO. THE
SYSTEM IS MOVING WEST AT 12 MPH.

ONLY LIGHT TO MODERATE RAIN HAS FALLEN OVERNIGHT...BUT THE
POTENTIAL REMAINS FOR SOME HEAVY RAIN TODAY BEFORE EDOUARD MOVES
INTO WEST TEXAS. THE FAVORED AREA FOR SIGNIFICANT RAINFALL TODAY
IS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BRECKENRIDGE...TO
GLEN ROSE...TO KILLEEN. RAINFALL TOTALS MAY EXCEED ONE INCH IN
THIS AREA...WITH ISOLATED TOTALS OF 2 TO 3 INCHES POSSIBLE. WITH
VERY DRY GROUND...CONSIDERABLE RAIN CAN FALL WITH MINIMAL FLOODING
IMPACTS. NONETHELESS...THERE IS THE POTENTIAL FOR SOME ISSUES IN
LOW-LYING OR OTHER FLOOD PRONE AREAS.

ALTHOUGH THUNDERSTORMS MAY OCCUR ELSEWHERE TODAY...PARTICULARLY
DURING THE AFTERNOON HOURS...THE SEVERE THREAT APPEARS LOW.

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:39 PM CDTSpecial Weather StatementFWDParker36 min
Aug 6, 5:13 AM CDTAreal Flood AdvisoryFWDComanche, Coryell, Hamilton, Mills2 hr
Aug 6, 7:09 AM CDTAreal Flood AdvisoryFWDLampasas, Mills2 hr
Aug 6, 8:19 AM CDTRiver Flood WarningFWDCoryell12 hr
Aug 6, 9:10 AM CDTRiver Flood WarningFWDHamilton24 hr
Aug 6, 9:11 AM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 6, 12:12 PM CDTFlash Flood WarningFWDComanche3 hr
Aug 6, 12:18 PM CDTAreal Flood WarningFWDHamilton3 hr
Aug 6, 3:10 PM CDTAreal Flood WarningFWDComanche3 hr
Aug 6, 4:14 PM CDTRiver Flood WarningFWDCoryell4 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.